Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 9, 2008, 1:17 AM EDT for 6 counties in Michigan. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2008, 1:17 AM EDT (05:17 UTC)
- Expired
- Apr 9, 2008, 1:47 AM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
Counties Allegan County, MI, Barry County, MI, Eaton County, MI, Ionia County, MI, Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 28 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:35 AM EDT | TSTM WND DMG | Plainwell, MI | AT LEAST 15 TREES DOWN AND ONE HOUSE DAMAGED. SWATH OF DAMAGE BEGAN IN THE 300 BLOCK OF 102ND AVENUE AND CONTINUED TO THE 100 TO 200 BLOCK OF 106TH AVENUE. HOUSE WAS DAMAGED ON 3RD STREET. |
| Apr 9, 1:39 AM EDT | TORNADO | 4 E Plainwell, MI | NWS SURVEY CONFIRMED EF1 TORNADO DAMAGE TO TREES AND STRUCTURES. A HORSE BARN AND AN ADJACENT TRAILER WERE DAMAGED. THERE WAS ALSO DAMAGE TO GRAVEL YARD EQUIPMENT. IT LOFTED A TANK AND ALSO UPROOTED OR SNAPPED OFF NUMEROUS LARGE TREES. MINOR ROOF DAMAGE OCCURE |
| Apr 9, 1:40 AM EDT | TSTM WND DMG | 2 Sw Prairieville, MI | SEVERAL TREES DOWN AROUND PINE LAKE. THIS WAS A CONTINUATION OF THE DAMAGE PATH FROM PLAINWELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1980 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 090518
SVRGRR
MIC005-015-045-067-077-159-090600-
/O.NEW.KGRR.SV.W.0007.080409T0517Z-080409T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 AM EDT WED APR 9 2008
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN
SOUTHWESTERN IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
SOUTHEASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
BARRY COUNTY IN SOUTHWEST MICHIGAN
NORTHWESTERN KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
NORTHEASTERN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 200 AM EDT
* AT 115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR PAW
PAW...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALAMO AND WESTWOOD BY 125 AM EDT
PLAINWELL...COOPER AND OTSEGO BY 130 AM EDT
MARTIN BY 135 AM EDT
ORANGEVILLE AND HICKORY CORNERS BY 140 AM EDT
DELTON BY 145 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 4277 8538 4277 8534 4278 8532 4282 8531
4289 8521 4267 8490 4216 8587 4230 8602
TIME...MOT...LOC 0517Z 232DEG 53KT 4229 8583
$$
931 follow-up statement
000
WWUS53 KGRR 090547
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
147 AM EDT WED APR 9 2008
MIC005-015-045-067-077-159-090557-
/O.CAN.KGRR.SV.W.0007.000000T0000Z-080409T0600Z/
IONIA MI-ALLEGAN MI-EATON MI-BARRY MI-KALAMAZOO MI-VAN BUREN MI-
147 AM EDT WED APR 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VAN BUREN...
NORTHWESTERN KALAMAZOO...BARRY...NORTHWESTERN EATON...SOUTHEASTERN
ALLEGAN AND SOUTHWESTERN IONIA IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4277 8538 4277 8534 4278 8532 4282 8531
4289 8521 4267 8490 4216 8587 4230 8602
TIME...MOT...LOC 0547Z 232DEG 53KT 4256 8536
$$
93What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 12:25 AM EDT, 52 minutes earlier.
Area forecast discussion, Apr 9, 12:25 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1225 AM EDT WED APR 9 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(400 PM EDT TUE APR 8 2008) LOW PRESSURE OVER MISSOURI WILL MOVE NORTHEAST TO THE STRAITS OF MACKINAC TONIGHT AND INTO QUEBEC ON WEDNESDAY. THIS SYSTEM WILL BRING RAIN SHOWERS AND SCATTERED THUNDERSTORMS TONIGHT... WITH COOL AND BREEZY CONDITIONS ON WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL PASS ACROSS THE REGION WEDNESDAY NIGHT... THEN ANOTHER SYSTEM TRACKING NORTHEAST FROM THE SOUTHERN PLAINS WILL BRING WIDESPREAD RAIN FOR THURSDAY NIGHT AND FRIDAY. && .SHORT TERM...(400 PM EDT TUE APR 8 2008) (TONIGHT THROUGH THURSDAY NIGHT) CURRENT ORIENTATION OF RAIN SHOWERS ACROSS THE CENTRAL AND NRN CWFA APPEARS TO BE MATCHING THE CONDENSATION PRESSURE DEFICITS OF 30 MB OR LESS QUITE WELL... WHICH ACTUALLY LIFTS/PIVOTS NW THROUGH 00Z. BETWEEN 00Z AND 06Z... THE NORTH-SOUTH ORIENTED BAND OF RAIN SHOWERS OVER ILLINOIS WILL HEAD THIS WAY... THEN A MID LEVEL DRY SLOT IS EXPECTED TO SWEEP IN FROM THE SW AFTER ABOUT 09Z. HAVE MAINTAINED THE CATEGORICAL POPS FOR TONIGHT... BUT THE SRN CWFA MAY ONLY SEE ABOUT A 3-6 HOUR PERIOD OF PCPN. THE BEST CHANCE OF THUNDER APPEARS TO BE BETWEEN ABOUT 03Z AND 06Z WHEN THETA-E AXIS AND BEST ELEVATED INSTABILITY CROSSES THE REGION ALONG WITH THE LLJ. MOISTURE PROFILES ARE PROGGED TO BE VERY SHALLOW ON WEDNESDAY AND WILL ONLY CARRY A CHANCE OF SPRINKLES IN THE MORNING ACROSS THE NRN CWFA. THE LOW LEVEL COLD ADVECTION AND CYCLONIC FLOW SHOULD RESULT IN CONSIDERABLE LOW CLOUDINESS FOR THE MORNING... ALTHOUGH ARRIVAL OF ANTICYCLONIC FLOW IN THE AFTERNOON SHOULD BRING ABOUT A DECREASING CLOUD PATTERN. NEXT SYSTEM APPROACHING FOR THURSDAY NIGHT EXPECTED TO BE A GOOD RAIN PRODUCER SINCE THE ENTIRE LONG WAVE TROUGH WILL BE SHIFTING EAST AND AN ACTIVE WARM FRONT OR OCCLUDED FRONT WILL BE TAKING AIM ON THE REGION FROM THE SW. UPPER JET DYNAMICS LOOK BETTER TOO. && .LONG TERM...(225 PM EDT TUE APR 8 2008) (FRIDAY THROUGH TUESDAY) THE LOW PRESSURE SYSTEM CENTERED OVER IOWA AT 12Z FRIDAY WILL CONTINUE TO BRING RAIN AND THUNDERSTORMS TO OUR CWFA FRIDAY MORNING AND AFTERNOON. SVR WX IS POSSIBLE GIVEN HIGH VALUES OF BULK AND LOW LEVEL SHEAR... STRENGTH OF PVA... AND A 110-120 KT 300 MB SPEED MAX OVER IL/IN. THE DEGREE OF SFC BASED INSTABILITY REMAINS UNCERTAIN AND WILL OBVIOUSLY IMPACT OUR SVR WX POTENTIAL. LATEST MEX GUIDANCE SUGGESTS MAX TEMPS COULD REACH THE MID 60S ACROSS OUR SOUTHERN CWFA AS THE WARM FRONT MOVES NORTH AND OCCLUSION DEVELOPS. GIVEN THE STRENGTH OF SHEAR AND DYNAMICS WITH THIS SYSTEM AS WELL AS THE VERY STRONG JET... WE WILL HAVE TO MONITOR THIS CLOSELY FOR SVR WX FRIDAY. HOWEVER MOST OF THE SVR WX TOOLS FROM SPC SREF GUIDANCE CURRENTLY SUGGEST THAT THE AREA FROM THE OHIO TO TN VALLEY REGIONS WILL BE MOST FAVORED FOR SVR WX... LARGELY DUE TO GREATER SFC BASED INSTABILITY IN THE WARM SECTOR OUT AHEAD OF THE COLD FRONT. AN UNSEASONABLY COLD AND UNSETTLED WX PATTERN WILL DEVELOP THIS WEEKEND AS THE H5 LOW MOVES ACROSS OUR REGION. WE ANTICIPATE MIXED RAIN AND SNOW SHOWERS AND THAT MAX TEMPS WILL STRUGGLE TO REACH THE LOW TO MID 40S THIS WEEKEND IN NW FLOW CAA. TEMPS WILL MODERATE ONLY SLIGHTLY EARLY NEXT WEEK AS THE H5 TROF AXIS SHIFTS EAST. HOWEVER TEMPS WILL STILL REMAIN WELL BELOW NORMAL MONDAY AND TUESDAY. && .AVIATION...(1225 AM EDT WED APR 9 2008) THE RADAR SHOWS A LINE OF THUNDERSTORMS CROSSING LAKE MICHIGAN INTO THE US-131 AREA BY 1 AM AND TO LANSING AND JACKSON BETWEEN 2 AND 3 AM. GUSTY WINDS ARE POSSIBLE AS THE LINE MOVES THROUGH BUT SHALLOW STABLE AIR AS SEEN ON TAMDAR WILL PREVENT WINDS FROM GUSTING TO MORE THAN 30 KNOTS. ONCE THAT LINE MOVES THROUGH LOW CLOUDS MOVE IN QUICKLY WITH THE COLD ADVECTION BEHIND THE FRONT. MAY EVEN BE SOME SPRINKLES OR LIGHT RAIN BUT I DID NOT PUT THAT IN THE TAFS AS THE TOPS OF THE LOW CLOUDS WILL BE BELOW THE DGZ. HOWEVER THERE IS DECENT LIFT BETWEEN 1000 AND 2000 FT TILL NEARLY 18Z. CLOUD TEMPERATURES WILL BE BETWEEN 0C AND -2C THROUGH. THE CYCLONIC FLOW BEHIND THIS SYSTEM WILL NOT MOVE OUT UNTIL LATE AFTERNOON. I EXPECT THE CLEARING OF THE LOW CLOUDS WILL TAKE TILL THEN. && .MARINE...(400 PM EDT TUE APR 8 2008) HAVE POSTED A SMALL CRAFT ADVISORY FOR THE ENTIRE NEARSHORE RUNNING FROM MIDNIGHT TONIGHT THROUGH THE DAY WEDNESDAY. ONCE THE SURFACE LOW PASSES BY TONIGHT AND HEADS TOWARD THE STRAITS...WINDS WILL BECOME SOUTHWEST AND INCREASE TO 30 KNOTS. THE WINDS AND WAVES WILL DIMINISH LATE WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE REGION. && .HYDROLOGY...(400 PM EDT TUE APR 8 2008) HAVE BACKED OFF ON QPF AMOUNTS FOR TONIGHT. NOW THINKING FROM 0.25 IN THE SE CWFA TO ABOUT 0.50 IN THE NW CWFA. THIS SHOULD NOT HAVE MUCH IMPACT ON THE RIVERS. HPC GUIDANCE SUGGESTS ONE TO TWO INCHES COULD FALL THURSDAY AFTERNOON AND NIGHT... WHICH MAY CREATE SOME HYDRO ISSUES. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY FOR ST JOE TO MANISTEE FOR MIDNIGHT TONIGHT TO 6 PM EDT WEDNESDAY. && SYNOPSIS: MEADE SHORT TERM: MEADE LONG TERM: LAURENS AVIATION: WDM MARINE: MEADE HYDROLOGY: MEADE
Hazardous weather outlook, Apr 8, 6:20 AM EDT, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 620 AM EDT TUE APR 8 2008 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-091030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 620 AM EDT TUE APR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT AS A WARM FRONT APPROACHES FROM THE SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT AND FRIDAY AS A STRONG LOW PRESSURE CENTER IN IOWA PUSHES A WARM FRONT INTO LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
In the hours before
Special weather statement, Apr 8, 11:13 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 PM EDT TUE APR 8 2008
MIZ051-057-058-065-090400-
BARRY-IONIA-KENT-MONTCALM-
1113 PM EDT TUE APR 8 2008
...SPECIAL WEATHER STATEMENT...
AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF RAPIDLY DEVELOPING THUNDERSTORMS 5 MILES NORTHEAST OF
FREEPORT...MOVING NORTHEAST AT 35 MPH.
WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...IONIA...ORLEANS...MUIR...
PALO...FENWICK...BUTTERNUT AND SHERIDAN
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4335 8511 4327 8483 4318 8483 4277 8504
4277 8508 4270 8509 4277 8528 4272 8543
TIME...MOT...LOC 0313Z 212DEG 55KT 4290 8521
93Special weather statement, Apr 9, 12:09 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1209 AM EDT WED APR 9 2008
MIZ037>039-043>045-050-051-056-057-064-065-071-072-090500-
ALLEGAN-BARRY-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1209 AM EDT WED APR 9 2008
...SPECIAL WEATHER STATEMENT...
AT 1207 AM EDT/1107 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF THUNDERSTORMS FROM JUST OFFSHORE OF PENTWATER TO
NEAR MICHIGAN CITY INDIANA. THESE STORMS WERE MOVING NORTHEAST AT 35
MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...SCOTTVILLE...MUSKEGON...
CUSTER...WALKERVILLE...FOUNTAIN...FREESOIL...SULLIVAN AND REEMAN
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4411 8639 4411 8598 4406 8547 4211 8543
4214 8618 4293 8616 4372 8646
TIME...MOT...LOC 0409Z 219DEG 63KT 4379 8631 4281 8638
4173 8668
93The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:41 PM EDT | Special Marine Warning | GRR | 94 min | |
| Apr 8, 11:13 PM EDT | Special Weather Statement | GRR | Ionia | 47 min |
| Apr 8, 11:36 PM EDT | Special Marine Warning | GRR | 84 min | |
| Apr 9, 12:09 AM EDT | Special Weather Statement | GRR | Kalamazoo, Kent, Lake, Newaygo | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.